Fentanyl is the New Heroin

aaaaoverdose-deaths

 

 

 

Big drug labs in China and Mexico have found it’s cheaper to manufacture the potent synthetic opioid fentanyl than it is to harvest and process opium into heroin. Therefore, much of what is sold as heroin is now mixed with fentanyl and its more potent analogues, sufentanil and carfentanil.

This is causing heroin overdose deaths in the U.S.  The National Institute on Drug Abuse issued a recent report saying that heroin overdose deaths increased over six-fold from 2002 to 2015. This is shown in the graphic at the beginning of this blog.

This problem is worse in some regions of our country than others; the Northeast has traditionally been plagued with heroin deaths at a high rates, but other areas of the country have higher rates of increase in heroin deaths.

There’s no way to know the potency of drugs sold as heroin, making it much easier to overdose and die.

There are some basic precautions that drug users can take to prevent overdose deaths. This is data all comes from the Harm Reduction Coalition:

  • Don’t use alone. Use with a friend, and stagger your injection times so that one person is alert enough to summon help if needed.
  • Have a naloxone kit available and know how to use it. You can get a free kit from many places, including harm reduction organizations. http://harmreduction.org/issues/overdose-prevention/tools-best-practices/od-kit-materials/
  • Do a test dose. This means instead of injecting your usual amount, try a tiny bit of the drug first, to help assess how strong it is.
  • Use new equipment, if possible. Some pharmacies are willing to sell new needles and syringes with no questions asked. Other drug users in your community may be able to tell you which pharmacies are willing to do this.
  • Remember that if you’ve had a period of time where you’ve been unable to use any drugs, your tolerance may be much lower. Highest overdose risk is seen in patients who have just been released from jail, from detox units, or from the hospital. Do NOT go back to the same amount you were using in the past.
  • Don’t mix drugs. Opioid overdose risk increases when other drugs are used too.
  • Consider getting into addiction treatment. https://findtreatment.samhsa.gov/

 

aaaaodpills

 

Advertisements

3 responses to this post.

  1. Posted by Mikael on January 22, 2017 at 10:48 pm

    Needless to say, this development is the latest evidence that stigma regarding drug addiction which places the blame on the user is misdirected. Here is evidence that suppliers to substance users are disregarding the safety of their customers–which means the onus is on everyone else to help protect users. Undoubtedly, stigma will continue to lead some to tragically turn a blind eye to overdose deaths and continue to blame the user. The reality is that the suppliers are making a calculated business decision to sell potent dope at the cheapest possible price of manufacture. Those who blame the users are not likely to be aware of this fact, and may not care enough to educate themselves about this calculated money-making mentality and the true reality. Does this mean the lesser of two evils is the substance user, while the greater evil is the dogmatic condemnation of of the substance user no matter what the cause of the harm? I will leave the answer to that question to someone else.

    Reply

  2. Posted by Pam on January 23, 2017 at 6:34 am

    Thanks for all you do to keep us informed. I always read your posts and keep our patients updated. Someday I hope we can do a million people march to address the stigma attached to addiction and their families, remove the stumbling blocks such as CONs’, inform the uninformed and etc.

    Reply

  3. Really? Thats part of the problem:lack of personal resposibility. Its always someone elses fault. It is just common sense to test your drugs with each new batch, seeing your injecting an unknown quality of a very dangerous drug. Even Keith Richard’s knows this.

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: